What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wakefield, VA wrote its last area forecast discussion before the first event at Jul 21, 1:35 PM EST, 4 hours 46 minutes earlier.
Area forecast discussion, Jul 21, 1:35 PM EST, 4 hours 46 minutes before
AREA FORECAST DISCUSSION
National Weather Service Wakefield VA
235 PM EDT Wed Jul 21 2021
.SYNOPSIS...
A cold front cross the area tonight. Cooler and drier air
returns as high pressure builds in from the northwest for the
late week period.
&&
.NEAR TERM /THROUGH TONIGHT/...
As of 230 PM EDT Thursday...
Latest wx analysis reveals upper troughing over the interior
northeast dropping E-SE across the northern Mid- Atlantic. Weak
sfc low pressure is centered off the coast of eastern New
England, with the associated sfc cold front extending S-SW from
SE NY into E PA into the central Appalachians. Smoke from the
PC NW continue to trigger reports of diminished VIS in haze
dotted across the region, and have included HZ in grids for the
balance of the aftn.
Svr Watch 385 in effect until 00z for MD in the local area. NW
flow aloft persists through the day, as shortwave trough and
associated surface low track across the northeast CONUS/New
England. These features will drag a cold front across the local
area tonight. CU has begun to develop across NW third of the
area, and based on CAMs, specifically time-lagged HRRR/RAP,
Tstms will continue to drop E-SE (mainly) across areas along
and east of I-95 through around 9-10 PM timeframe before
diurnal weakening occurs (with the most areal coverage expected
from the northern neck/peninsulas over to the Lower Ern Shore).
Will continue to keep PoPs out of the forecast for the far
western tier (US-15) of counties in the VA Piedmont (due to
downslope flow/lower PWs), with 20-50% PoPs from the I-95
corridor toward central/ern portions of the FA.
The main threat with any storms that do form is isolated
damaging wind gusts (given that the environment will be
characterized by dry mid-levels, steep low-level lapse rates,
and mid level flow increasing to 30-40kt out of the NW). Also
concerned for frequent lightning in NW flow this evening. Will
keep slight chc PoPs across SE VA and NE NC for lingering
showers/tstms through 1 AM. Drier with a modest increase in NNW
winds behind the front by sunrise on Thu. Lows tonight range
from the mid 60s N to the low 70s SE.
&&
.SHORT TERM /THURSDAY THROUGH FRIDAY NIGHT/...
As of 220 PM EDT Wednesday...
Dry/mostly sunny...and markedly drier conditions still look to
be on the way for Thu/Fri, as high pressure settles just to our
W-NW by Thu night, before moving offshore into the day on
Friday. Highs Thu are in the mid-upper 80s for most, and lows
Fri morning are forecasted to fall into the low to mid 60s
(except for upper 60s to ~70F in coastal SE VA/NE NC). Becoming
mostly clear by midday all zones, though some continued
incursions from smoke from PAC NW/western Canada wildfires in
W-NW flow aloft are likely through at least the remainder of the
week (and even into next week).
Remaining dry Friday for most, and removed rain chances with
PWs remaining below climo. However, did keep a slight chance PoP
for a rogue shower or storm across interior NE NC with sfc
trough returning back north a bit into late Friday. Otherwise,
partly to mostly sunny with highs Fri in the mid to upper 80s.
&&
.LONG TERM /SATURDAY THROUGH TUESDAY/...
As of 230 PM EDT Wednesday...
West to northwest flow aloft continues over the upcoming
weekend through early next week, as the heat ridge remains
anchored in place across the central/srn Plains. As is typical
at this time of the year, the main synoptic features/frontal
boundaries are progged to remain well to our north. This
pattern likely portends the return of mainly diurnally-driven
late afternoon/evening thunderstorms, as multiple weak
shortwaves embedded in the W-NW flow aloft drift SE across the
region. Went near or below NBM for PoPs during the period for
now, but will still have slight chc to low end chc PoPs (20-40%)
each day from Sat-Tue. Temperatures through the period will
remain fairly seasonable for late July, with highs mainly in the
upper 80s to lower 90s and early morning lows generally in the
upper 60s to ~70.
&&
.AVIATION /18Z WEDNESDAY THROUGH MONDAY/...
As of 120 PM EDT Wednesday...
VFR conditions (w/ SCT-BKN high clouds) are expected to prevail
through the remainder of the morning with SSW or SW winds
around 5-10kt. A cold front will approach from the NW today,
and cross the area this evening through tonight. Expect SCT-BKN
CU to develop by early aftn. Smoke (that will mainly be aloft)
associated with western wildfires will likely make it down to
RIC/SBY today, but it should not result in significant flight
restrictions, though did include HZ for the first few hours of
the TAF period.
Scattered tstms are expected mainly from 20-02z across terminals
in eastern/SE VA and the Lower MD Eastern Shore in advance of
the cold front. Include mention at SBY/PHF, but will hold out
of ORF for now aside from vicinity mention. Brief IFR to LIFR
conditions and gusty winds are likely in any tstm.
OUTLOOK...Any lingering convection dissipates by late this
evening with winds shifting to the NNW at 5-10kt overnight.
VFR/mainly dry conditions expected Thu through midday Sat.
&&
.MARINE...
As of 230 PM EDT Wednesday...
Line of thunderstorms along a cold front is approaching the area
from the northwest this afternoon. Winds across our coastal waters
are SW 5-15 kt ahead of the line of storms. Strong gusty winds will
accompany these thunderstorms, as they move from north to south
this afternoon into this evening. The front is expected to
clear the area by late tonight or early Thursday morning.
Increasing northerly winds 15-20 kt will be preset behind the
cold font tonight. Highest winds will be between midnight and
7am Thursday. SCA conditions are unlikely tonight. Northerly
winds will quickly diminish after sunrise Thursday morning (5-10
kt), then light and variable for the remainder of the week.
Southeasterly flow with winds 10-15 kt is forecasted to return
for the weekend.
Seas will remain 2-3 ft possibly increasing to 4 ft late this
weekend. Waves in the Chesapeake Bay will be around 2 ft tonight,
then around 1 ft Thursday through Friday.
&&
.AKQ WATCHES/WARNINGS/ADVISORIES...
MD...None.
NC...None.
VA...None.
MARINE...None.
&&
SYNOPSIS...MAM
NEAR TERM...ERI/MAM
SHORT TERM...ERI/MAM
LONG TERM...MAM
AVIATION...ERI/MAM
MARINE...ALB
Hazardous weather outlook, Jul 21, 3:57 PM EST, 2 hours 24 minutes before
Hazardous Weather Outlook
National Weather Service Wakefield VA
457 PM EDT Wed Jul 21 2021
NCZ012>017-030>032-102-222100-
Northampton-Hertford-Gates-Pasquotank-Camden-Western Currituck-
Bertie-Chowan-Perquimans-Eastern Currituck-
457 PM EDT Wed Jul 21 2021
...AIR QUALITY ALERT IN EFFECT UNTIL MIDNIGHT EDT THURSDAY NIGHT...
This Hazardous Weather Outlook is for northeast North Carolina.
.DAY ONE...Tonight.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Air Quality Alert.
.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Air Quality Alert.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
VAZ060-061-065>068-079-087-222100-
Prince Edward-Cumberland-Mecklenburg-Lunenburg-Nottoway-Amelia-
Brunswick-Greensville-
457 PM EDT Wed Jul 21 2021
This Hazardous Weather Outlook is for central Virginia, south
central Virginia and southeast Virginia.
.DAY ONE...Tonight.
No hazardous weather is expected at this time.
.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.
No hazardous weather is expected at this time.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
VAZ048-062-064-069-075>078-080>086-088>090-092-093-095>100-509>525-
222100-
Fluvanna-Goochland-Caroline-Powhatan-Westmoreland-Richmond-
Northumberland-Lancaster-Dinwiddie-Prince George-Charles City-
New Kent-Gloucester-Middlesex-Mathews-Sussex-Surry-James City-
Southampton-Isle of Wight-Norfolk/Portsmouth-Suffolk-Chesapeake-
Virginia Beach-Accomack-Northampton-Western Louisa-Eastern Louisa-
Western Hanover-Eastern Hanover-Western Chesterfield-
Eastern Chesterfield (Including Col. Heights)-
Western Henrico (Including the City of Richmond)-Eastern Henrico-
Western King William-Eastern King William-Western King and Queen-
Eastern King and Queen-Western Essex-Eastern Essex-York-Newport News-
Hampton/Poquoson-
457 PM EDT Wed Jul 21 2021
This Hazardous Weather Outlook is for central Virginia, east
central Virginia, eastern Virginia, north central Virginia, south
central Virginia and southeast Virginia.
.DAY ONE...Tonight.
Isolated to widely scattered thunderstorms will be possible through
early this evening. Any thunderstorms that do develop will produce
gusty winds...frequent lightning...and brief heavy rainfall.
.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.
No hazardous weather is expected at this time.
.SPOTTER INFORMATION STATEMENT...
Spotter activation may be needed.
MDZ021>025-222100-
Dorchester-Wicomico-Somerset-Inland Worcester-Maryland Beaches-
457 PM EDT Wed Jul 21 2021
...AIR QUALITY ALERT IN EFFECT UNTIL MIDNIGHT EDT TONIGHT...
...SEVERE THUNDERSTORM WATCH 385 IN EFFECT UNTIL 8 PM EDT THIS
EVENING...
This Hazardous Weather Outlook is for southeast Maryland.
.DAY ONE...Tonight.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Air Quality Alert.
Severe Thunderstorm Watch.
Scattered thunderstorms are expected through this evening. An
few storms could be strong to severe, with damaging winds as the
primary threat. Frequent lightning is also expected with
thunderstorms late this afternoon into this evening.
.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.
No hazardous weather is expected at this time.
.SPOTTER INFORMATION STATEMENT...
Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.
In the hours before
Local storm report, Jul 21, 1:52 PM EST, 4 hours 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WAKEFIELD VA
252 PM EDT WED JUL 21 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0200 PM RIP CURRENTS 1 SE OCEAN CITY MUNICIP 38.30N 75.11W
07/04/2021 WORCESTER MD PARK/FOREST SRVC
*** 1 FATAL ***
DROWNING OF A MALE FROM A FROM CURRENT IN
ASSATEAGUE NATIONAL PARK. AGE AND EXACT TIME
STILL UNKNOWN.
&&
JOSpecial weather statement, Jul 21, 2:16 PM EST, 4 hours 5 minutes before
Special Weather Statement
National Weather Service Wakefield VA
316 PM EDT Wed Jul 21 2021
MDZ021>023-212000-
Dorchester-Wicomico-Somerset-
316 PM EDT Wed Jul 21 2021
...A LINE OF STRONG THUNDERSTORMS WILL AFFECT NORTHWESTERN
SOMERSET...SOUTHWESTERN WICOMICO AND CENTRAL DORCHESTER COUNTIES...
At 315 PM EDT, radar indicated strong thunderstorms were located
along a line extending from near Cambridge to 10 miles southeast of
Taylors Island to 6 miles southeast of Chesapeake Ranch Estates.
Movement was southeast at 25 mph.
Wind gusts in excess of 40 mph are possible with these storms.
These storms will be near...
Deal Island around 400 PM EDT.
Other locations impacted by these storms include Green Hill,
Catchpenny, Wetipquin, Oriole, Trinity, Andrews, Royal Oak, Honga,
Dames Quarter and Whitehaven.
Strong wind gusts are possible with these storms. These wind gusts
are capable of knocking down tree limbs, small or weakened trees, and
blowing around trash cans, potted plants, lawn furniture, and other
light outdoor objects.
Motorists should use extra caution in the vicinity of these storms.
Be prepared for rapid changes in weather and road conditions. Heavy
rain could cause ponding of water on roads, and possible minor
flooding of ditches and poor drainage areas.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike more than 10 miles away from a thunderstorm.
Seek a safe shelter inside a building or vehicle.
LAT...LON 3838 7568 3812 7578 3808 7586 3809 7587
3814 7579 3801 7605 3813 7609 3823 7582
3823 7585 3835 7586 3836 7587 3823 7597
3837 7601 3814 7609 3843 7629 3855 7616
TIME...MOT...LOC 1915Z 309DEG 20KT 3849 7612 3837 7616 3831 7631
BROWNLocal storm report, Jul 21, 2:48 PM EST, 3 hours 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WAKEFIELD VA
348 PM EDT WED JUL 21 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0305 PM TSTM WND DMG 4 NW VIENNA 38.51N 75.88W
07/21/2021 DORCHESTER MD UTILITY COMPANY
TREE DOWNED ALONG US-50 IN LINKWOOD AT
MAIDEN FOREST RD.
&&
05Special weather statement, Jul 21, 4:44 PM EST, 1 hour 37 minutes before
Special Weather Statement
National Weather Service Wakefield VA
544 PM EDT Wed Jul 21 2021
VAZ099-100-212230-
Accomack-Northampton-
544 PM EDT Wed Jul 21 2021
...A STRONG THUNDERSTORM WILL AFFECT SOUTHERN ACCOMACK AND NORTHERN
NORTHAMPTON COUNTIES...
At 538 PM EDT, a strong thunderstorm was located 8 miles southwest of
Tangier, or 13 miles southeast of Fair Port, moving southeast at 25
mph.
Wind gusts in excess of 40 mph and pea size hail are possible with
this storm.
Locations impacted include...
Exmore, Onancock, Onley, Nassawadox, Willis Wharf, Melfa,
Wachapreague, Painter, Keller, Birdsnest, Harborton, Jamesville,
Silver Beach, Machipongo, Wardtown, Franktown, Locustville,
Pungoteague and Quinby.
Strong wind gusts are possible with this storm. These wind gusts are
capable of knocking down tree limbs, small or weakened trees, and
blowing around trash cans, potted plants, lawn furniture, and other
light outdoor objects.
Motorists should use extra caution in the vicinity of this storm. Be
prepared for rapid changes in weather and road conditions. Heavy rain
could cause ponding of water on roads, and possible minor flooding of
ditches and poor drainage areas.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike more than 10 miles away from a thunderstorm.
Seek a safe shelter inside a building or vehicle.
LAT...LON 3734 7590 3747 7601 3758 7598 3768 7591
3772 7589 3775 7590 3777 7593 3775 7596
3776 7600 3780 7604 3782 7604 3776 7587
3775 7589 3773 7589 3774 7587 3775 7587
3775 7586 3767 7563
TIME...MOT...LOC 2138Z 313DEG 21KT 3772 7608
BROWNSpecial weather statement, Jul 21, 5:36 PM EST, 45 minutes before
Special Weather Statement
National Weather Service Wakefield VA
636 PM EDT Wed Jul 21 2021
VAZ078-084-085-520-522-212315-
Middlesex-Lancaster-Eastern Essex-Eastern King and Queen-Gloucester-
636 PM EDT Wed Jul 21 2021
...A STRONG THUNDERSTORM WILL AFFECT NORTHERN GLOUCESTER...EAST
CENTRAL KING AND QUEEN...MIDDLESEX...SOUTHEASTERN ESSEX AND SOUTHERN
LANCASTER COUNTIES...
At 635 PM EDT, a strong thunderstorm was located over Jamaica, or 8
miles east of King And Queen Court House, moving southeast at 25 mph.
Wind gusts of 30 to 40 mph will be possible with this storm.
This storm will be near...
Church View around 645 PM EDT.
Urbanna, Saluda and Glenns around 700 PM EDT.
Hartfield around 715 PM EDT.
Other locations impacted by this storm include Mollusk, Senora,
Harmony Village, Bertrand, Grafton, Harcum, Cash, Dragonville,
Millenbeck and Warner.
LAT...LON 3779 7668 3778 7667 3778 7665 3764 7631
3753 7640 3754 7641 3751 7641 3751 7644
3750 7644 3748 7645 3747 7645 3740 7650
3768 7688 3782 7674
TIME...MOT...LOC 2235Z 308DEG 23KT 3771 7674
BROWNSpecial weather statement, Jul 21, 6:01 PM EST, 20 minutes before
Special Weather Statement
National Weather Service Wakefield VA
701 PM EDT Wed Jul 21 2021
VAZ100-212345-
Northampton-
701 PM EDT Wed Jul 21 2021
...A STRONG THUNDERSTORM WILL AFFECT NORTHAMPTON COUNTY...
At 700 PM EDT, a strong thunderstorm was located near Cheriton, or 10
miles northeast of Cape Charles, moving south at 20 mph.
Wind gusts in excess of 40 mph and half inch hail are possible with
this storm.
Locations impacted include...
Cheriton, Bay View, Eastville, Simpkins, Capeville, Townsend,
Birdsnest, Oyster, Machipongo, Dalbys, Smith Beach and Plantation.
Strong wind gusts are possible with this storm. These wind gusts are
capable of knocking down tree limbs, small or weakened trees, and
blowing around trash cans, potted plants, lawn furniture, and other
light outdoor objects.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
LAT...LON 3727 7575 3725 7576 3724 7575 3722 7575
3717 7577 3709 7587 3708 7591 3706 7593
3740 7603 3747 7582 3730 7571
TIME...MOT...LOC 2300Z 340DEG 17KT 3737 7590
Rogers